Alert archive / Texas / Tornado Warnings in 2004

Tornado Warning 50, NWS Houston/Galveston, TX

October 24, 2004Houston County, Texas

NWS Houston/Galveston, TX issued this tornado warning at Oct 24, 2004, 6:56 PM CDT for Houston County, Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 24, 2004, 6:56 PM CDT (23:56 UTC)
Expired
Oct 24, 2004, 7:45 PM CDT
In force
49 min
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

County Houston County, TX

The radar

The Shreveport radar (KSHV), 189 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 11.9 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2004-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2004-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1334 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KHGX 242356
TORHOU
TXC225-250045-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
654 PM CDT SUN OCT 24 2004

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* TORNADO WARNING FOR...
  HOUSTON COUNTY IN SOUTHEAST TEXAS

* UNTIL 745 PM CDT

* AT 649 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR 
  INDICATED A  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.   
  THIS STORM WAS LOCATED ABOUT 5 MILES WEST OF LATEXO OR  
  JUST EAST OF HOUSTON COUNTY LAKE...MOVING EAST AT 30 MPH.

* LOCATIONS IN THE PATH OF THE TORNADO INCLUDE...
  LATEXO...CROCKETT...KENNARD AND WECHES.

IN ADDITION TO THE TORNADO THREAT...PENNY SIZED HAIL AND DAMAGING 
WINDS CAN BE EXPECTED WITH THIS STORM.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3142 9566 3127 9554 3129 9507 3158 9516
      3157 9552 3153 9557

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Oct 24, 6:10 PM CDT, 46 minutes earlier.

Area forecast discussion, Oct 24, 6:10 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
610 PM CDT SUN OCT 24 2004

.DISCUSSION...
AVIATION: WILL CARRY TSRA FOR CLL TAF FOR THE NEXT FEW HOURS AS
CONVECTION OUT WEST HEADS EAST. WILL LEAVE EASTERN TAFS RAIN FREE.
CIRRUS CANOPY AND THE LACK OF RAINFALL OVER SOUTHERN TAF SITES
SHOULD PRECLUDE FOG/LOW CLOUD DEVELOPMENT OVERNIGHT. HAVE LEANED
TOWARD VFR OVERNIGHT WITH MVFR (ONLY A FEW HOURS) TOWARD SUNRISE. 43

&&
CONVECTIVE COVERAGE REALLY BLOOMING OUT TO OUR WEST AS THE NEXT S/W
APPROACHES. GIVEN THE EXTRAPOLATED MOVEMENT OF THIS ACTIVITY...WILL
LIKELY KEEP CHC POPS IN FOR THE CWA THIS EVENING. AIRMASS DRYING TO
BEGIN TOMORROW AS THE UPPER RIDGE CENTERED OVER THE GULF BUILDS NWD
AND PUSHES THE JET A BIT FURTHER NORTH. WARMER TEMPS AND LOWER POPS
IN ORDER MON THROUGH LATE THU. MODELS HINTING AT INCREASED POPS FOR
THU NIGHT/FRI (FROM THE NNW) AS MOISTURE POOLS AHEAD OF A WEAK COLD
FRONT. GUIDANCE HAS BEEN RATHER INCONSISTENT WITH WHETHER OR NOT SE
TX WILL SEE FROPA THIS WEEKEND. PER LATEST RUNS...IT LOOKS LIKE ITS
BACK ON WITH BOTH ECMWF &GFS INDICATING AS MUCH. WHILE NOT EXPECTED
TO BE SIGNIFICANT AT ANY RATE...CAA WINDS SHOULD NOT LAST VERY LONG
BEFORE THE S/SELY LOW-LEVEL WINDS RETURN. THIS SCENARIO TO PLAY OUT
THIS WAY IN LARGE PART TO THE CLOSED UPPER LOW HANGING BACK IN/NEAR
THE CALI BAJA. EXTENDED PROGS THEN MOVE THE UPPER TROF ACROSS ALONG
WITH A MORE SIGNIFICANT FRONT FOR THE EARLY PART OF NEXT WEEK. 41
&&

.MARINE...
SOUTHERLY FLOW ESTABLISHED AND SHOULD REMAIN IN PLACE THROUGH AT
LEAST EARLY SATURDAY. WINDS OF 10-15 KNOTS AND SEAS 2-4 FEET. THE
PACIFIC COLD FRONT MIGHT GET INTO THE COASTAL WATERS SATURDAY NIGHT
OR SUNDAY.   45

&&

.HGX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 72 87 72 87 71/ 50 20 10 10 10
HOUSTON (IAH)         73 87 73 88 71/ 40 05 05 05 05
GALVESTON (GLS)       78 86 78 86 77/ 20 05 05 05 05
&&
Hazardous weather outlook, Oct 24, 7:30 AM CDT, 11 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
730 AM CDT SUN OCT 24 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-251200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
730 AM CDT SUN OCT 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS.

.DAY ONE..TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 6:27 PM CDTSevere Thunderstorm WarningHGXHouston48 min
Oct 24, 6:45 PM CDTFlash Flood WarningHGXPolk2 hr

Nearby

Tornado Warnings in Texas, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.